Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 331, NWS Hastings, NE

August 29, 2019Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 29, 2019, 8:40 PM CDT for Rooks County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2019, 8:40 PM CDT (01:40 UTC)
Expired
Aug 29, 2019, 9:30 PM CDT
In force
50 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-517 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:54 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 29, 6:54 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
654 PM CDT Thu Aug 29 2019

...Aviation Update...

.SHORT TERM...(This evening through Friday)
Issued at 331 PM CDT Thu Aug 29 2019

The cold front has moved to through much of the area this afternoon.
At this time, the front appears to be near the Kansas/Nebraska
border, or just a little to the north. There are a few cumulus that
are forming mainly to the north of Interstate 80. The upper level
wave is expected to move into the area tonight. It is still a little
uncertain where and when the thunderstorms will develop. At this
time, expect that the storms will develop a little north of the
front in the western part of Nebraska and Kansas in the next couple
of hours, then they should move to the east/southeast through the
forecast area during the evening. The best chances are expected
across north central Kansas and far southern Nebraska during the
evening. There will continue to be a small chance for thunderstorms
during the overnight hours.

The thunderstorms should be moving out of the area early Friday
morning and there should be a little break between systems for a
time on Friday. By afternoon, the upper level wave moves into the
area again and thunderstorm chances spread across the area during
the afternoon. The best chances will be late afternoon and evening.
The models are fairly consistent with a southern trend in the system
and lower rainfall amounts, but there are still a few minor
differences. Even though amounts have come down some in the past day
or two, there will still be some thunderstorms around which could
cause some localized flooding.

.LONG TERM...(Friday night through Thursday)
Issued at 331 PM CDT Thu Aug 29 2019

The thunderstorms will continue across the area Friday night which
is still when the most of the precipitation is expected. The
thunderstorms should gradually come to an end on Saturday. The
question is when? Some of the models move it out Saturday morning
while others hold it in the area Saturday afternoon. Have kept a few
low PoPs into the afternoon.

Saturday night through Tuesday continues to look dry. Temperatures
will be a little cooler on Sunday, then warm a little more for
Monday and Tuesday, but still continue to be within a few degrees of
normal for this time of year.

Tuesday night through Thursday there are a few mainly weak upper
level waves that move through the area. There are some small, on and
off chances for thunderstorms. There is also another cold front that
moves through the area and temperatures will cool back down a few
degrees.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 653 PM CDT Thu Aug 29 2019

Confidence is fairly high in prevailing VFR ceiling through the
first half of the period, and VFR visibility throughout the period
(outside of any brief reductions from possible thunderstorm
activity). During the latter half of the period (Friday daytime),
there are some big question marks about whether ceilings go
prevailing MVFR or remain at least slightly into VFR territory.
After noting some differing model solutions, opted not to fully
buy the prevailing MVFR just yet, but am at least hinting at it
with a "SCT015" mention through the latter half. As for
rain/thunderstorm potential, the overall-best chances for
thunderstorms/severe storms appears to be steadily slipping south
of KGRI/KEAR, but at least isolated elevated convection cannot be
ruled out through much of tonight, so have maintained a
generic/low-confidence "vicinity" (VCTS) through 09Z. There is a
small chance of mainly light shower activity during the day
Friday, but felt this chance is too small for a formal mention at
this time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 29, 8:22 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
822 PM CDT Thu Aug 29 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
822 PM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms remain possible through late this
evening, primarily near and south of the Nebraska-Kansas border.
The main hazards with any severe storms would be hail up to around
golf ball size, wind gusts up to around 70 MPH. From roughly
Highway 6 northward in Nebraska, the severe storm threat is
considerably lower, but a few strong storms with small hail and
gusty winds cannot be ruled out, especially before midnight.
Localized heavy rainfall up to around 1 to perhaps 2 inches is
also possible tonight, mainly near and south of the state line,
which could promote primarily minor flooding.

In addition to any possible issues from new rainfall, a few Flood
Warnings and Flood Advisories also remain in effect overnight
within portions of Hall, Merrick, Nance, Hamilton, York and
Fillmore counties in Nebraska, due to heavy rain from several
days ago. Please refer to specific Warning and Advisory products
for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Through at least Friday, a few Flood Warnings and Flood Advisories
will remain in effect for some few counties in south central
Nebraska, due to heavy rain from several days ago. Please refer to
specific Warning and Advisory products for more details.

Thunderstorm chances continue within various parts of the outlook
area from Friday into Saturday, before dry weather is expected to
return for the Sunday through Tuesday time frame, including Labor
Day. At this time, the threat for severe storms Friday into
Saturday appears relatively low, although a few strong storms are
possible. In addition, localized heavy rainfall is also possible
Friday into Saturday, but current indications suggest that most of
the outlook area should average well-under 1 inch of accumulation
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late this evening,
primarily within counties near and south of the Nebraska-Kansas
border.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 29, 7:47 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
747 PM CDT Thu Aug 29 2019

NEZ061-074-300115-
Buffalo NE-Kearney NE-
747 PM CDT Thu Aug 29 2019

...SPECIAL WEATHER STATEMENT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kearney, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kearney and Gibbon.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4061 9910 4080 9914 4087 9875 4064 9873
TIME...MOT...LOC 0046Z 259DEG 21KT 4073 9903

Pfannkuch
Special weather statement, Aug 29, 8:06 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
806 PM CDT Thu Aug 29 2019

NEZ084-085-300145-
Franklin NE-Webster NE-
806 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRANKLIN AND
SOUTHERN WEBSTER COUNTIES UNTIL 845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverton, or 34 miles southwest of Hastings, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Red Cloud, Guide Rock, Riverton and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4000 9838 4000 9870 4014 9891 4029 9877
      4009 9830
TIME...MOT...LOC 0106Z 305DEG 19KT 4018 9876

ADP
Special weather statement, Aug 29, 8:20 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
820 PM CDT Thu Aug 29 2019

KSZ005-006-300145-
Phillips KS-Smith KS-
820 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH AND NORTHEASTERN
PHILLIPS COUNTIES UNTIL 845 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kensington, or 18 miles northeast of Phillipsburg,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Smith Center, Kensington, Agra, Athol and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3981 9916 4000 9919 4000 9882 3975 9862
      3966 9906
TIME...MOT...LOC 0120Z 320DEG 22KT 3988 9902

ADP
Special weather statement, Aug 29, 8:27 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
827 PM CDT Thu Aug 29 2019

KSZ017-300200-
Rooks KS-
827 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking severe thunderstorms along
a line extending from 8 miles north of Nicodemus to 10 miles south of
Hill City. Movement was southeast at 35 mph.

Hail to at least quarter size hail and wind gusts to at least 60
MPH will be possible with these storms.

People in Rooks County should monitor the weather situation closely.
A warning may be needed if the storms move into the area.  Be ready
to seek shelter if severe weather threatens.

LAT...LON 3957 9960 3928 9905 3913 9917 3913 9961
TIME...MOT...LOC 0127Z 300DEG 32KT 3951 9962 3922 9992

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:47 PM CDTSpecial Weather StatementGIDBuffalo28 min
Aug 29, 8:06 PM CDTSpecial Weather StatementGIDWebster39 min
Aug 29, 8:18 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster27 min
Aug 29, 8:42 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster48 min
Aug 29, 9:05 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer25 min
Aug 29, 8:20 PM CDTSpecial Weather StatementGIDSmith25 min
Aug 29, 8:27 PM CDTSpecial Weather StatementGIDRooks33 min
Aug 29, 9:17 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith43 min
Aug 29, 9:30 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks45 min
Aug 29, 9:56 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne49 min
Aug 29, 10:15 PM CDTSevere Thunderstorm WarningGIDOsborne30 min
Aug 29, 10:42 PM CDTSevere Thunderstorm WarningGIDMitchell33 min
Aug 29, 10:47 PM CDTSpecial Weather StatementGIDOsborne28 min
Aug 30, 11:48 AM CDTAreal Flood WarningGIDRooks9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.